New York, 2003

Winter Storm in New York, December 18, 2003

December 18, 2003 · NWS BTV · 5 events in 5 counties and zones

A storm system moved north along the New England coast Wednesday night, December 17th and into eastern Canada early Thursday, December 18th. Rain and freezing rain during the day of December 17th, changed to snow in the evening and was heavy at times overnight before it tapered off to snow flurries early Thursday, December 18th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved north along the New England coast Wednesday night, December 17th and into eastern Canada early Thursday, December 18th. Rain and freezing rain during the day of December 17th, changed to snow in the evening and was heavy at times overnight before it tapered off to snow flurries early Thursday, December 18th. Snow accumulations in this portion of northern New York was generally between 4 and 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 17, 9:41 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Dec 17, 9:41 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR HEADLINES
NATIONAL WEATHER SERVICE BURLINGTON VT
941 PM EST WED DEC 17 2003

RADAR TRENDS CONTINUE TO SHOW SLOW EASTWARD PROGRESSION OF
PRECIPITATION SHIELD ACROSS THE FORECAST AREA TONIGHT. CHANGE OVER
FROM RAIN/FREEZING RAIN TO SNOW HAS BEEN SLOW EAST OF THE GREEN
MOUNTAINS AND THIS HAS HELD SNOW TOTALS DOWN OVER THE EASTERN
PORTIONS OF THE FORECAST AREA FOR NOW.  OVER THE REMAINDER OF THE
FORECAST AREA...GENERALLY 1 TO 4 INCHES WITH AROUND 6 INCHES IN THE
NORTHERN ADIRONDACKS.  WITH MORE SNOW EXPECTED THROUGH THE EARLY
MORNING HOURS AND SNOW FINALLY BEGINNING OVER PORTIONS OF EASTERN
VERMONT...WILL CONTINUE MOST ADVISORIES/WARNINGS.  WILL ALLOW THE
WINTER WEATHER ADVISORY FOR SOUTHEAST VERMONT TO EXPIRE AS NO
ADDITIONAL FREEZING RAIN IS EXPECTED AND ANY PRECIPITATION CHANGE
WILL BE OVER TO SNOW. WILL JUST ADJUST WORDING IN THE FIRST PERIOD
TO ACCOUNT FOR ANY CHANGE IN PRECIPITATION AND TIMING TO END THE
PRECIPITATION.  WILL ALSO TWEAK SNOW AMOUNTS ACCORDINGLY BASED ON
WHAT HAS ALREADY FALLEN AND WHAT IS EXPECTED OVER THE NEXT SEVERAL
HOURS.  OVERALL...FORECAST IN REAL GOOD SHAPE AND ONLY THESE MINOR
UPDATES ARE NEEDED.

UPDATED ZONES...GRIDS...GRAPHICS...STATEMENTS...OTHER TEXT PRODUCTS
TO BE ISSUED NO LATER THAN 1015 PM.

PUBLIC INFORMATION STATEMENT WITH SNOW AMOUNTS WILL ALSO BE ISSUED
NO LATER THAN 1015 PM.

EVENSON

&&

.PREV DISCUSSION FROM 345 PM...

MAIN PROBLEM WITH FCST WILL BE FIRST PERIOD. A WELCOME LULL IN THE
WX PATTERN FOR LATER THIS WEEK INTO EARLY NEXT WEEK.

LOW PRESSURE ORGANIZING SOUTH OF NYC WL STRENGTHEN TONITE IN
RESPONSE TO STRONG UPR TROF WHICH TAKES ON NEG TILT OVER NORTHEAST.
LOW PROGGED TO TRACK UP THRU ERN NEW ENGLAND TONITE AND NORTH INTO
QUEBEC THURS.

RAIN/FZRA HAS ALREADY CHANGED OVER TO SNOW ACRS MUCH OF NRN
NY...AND THIS CHANGEOVER WILL PROGRESS EASTWARD THIS EVENING. SNOW
WILL THEN TAPER TO SNOW SHWRS FROM WEST TO EAST ACRS FA BTWN
03Z-09Z. HAVE STAYED CLOSE TO EARLIER FCSTS IN REGARDS TO TOTAL
SNOW ACCUMULATIONS WITH THIS EVENT. LOWEST AMTS (1-3 INCHES) WL BE
IN SRN VT ZONES...WITH HIGHEST AMTS OVER NRN AREAS...ESPECIALLY HIR
TRRN (5-10 INCHES). HAVE CONTD WARNINGS/ADVISORIES THAT WERE IN
EFFECT FOR TONITE. HAVE EXTENDED THE ADVISORY FOR LWR CT VLY THIS
EVENING DUE TEMPS STILL CLOSE TO FRZG. SINCE TEMPS HAVE BEEN CLOSE
TO THE FRZG MARK IN AREAS WHERE RAIN HAS BEEN HEAVIEST TODAY...FLOOD
THREAT HAS BEEN MINIMAL...WITH DENSE SNOWPACK ABLE TO ABSORB MUCH
OFTHE RAINFALL. MAIN HYDRO CONCERN WL CONTINUE TO BE LOCAL DRAINAGE
PROBLEMS...AS SNOW/ICE COVERED DRAINS MAY SEE PONDING OF WATER.

DURING THURS: GUSTY WEST WINDS AND SOME WRAPAROUND SNOWS AS THE LOW
LIFTS FURTHER INTO CANADA. ADDITIONAL SNOW ACCUMULATIONS OF A FEW
INCHES ARE PSBL...MAINLY OVER THE HIR TRRN OF NRN VT AND NY...AND
ESPECIALLY ALG THE WEST FACING SLOPES. LITTLE IF ANY ACCUM IN THE
VLYS WHERE CHC POPS PREFERRED.

THURS NIGHT THRU SATURDAY: COLD DURING THIS PERIOD AS WE RMN UNDER
INFLUENCE OF UPPER TROF. SEVERAL WEAK DISTURBANCES WILL MOVE THRU
THE TROF...BRINGING CHC OF SNOW SHWRS/FLRYS.

SUN THRU TUE NITE: MODERATING TEMPS DURING THIS PERIOD. UPPER TROF
LIFTS OUT...AND HIGH PRES BCMS ESTABLISHED OVER MID ATLC RGN.
PERHAPS SOME CLDNSS AND CHC OF SOME LIGHT SNOW/FLRYS IN TRANSITION
TO MILDRR AIR...BUT NO MAJOR WX MAKERS.

WED: NEXT MAJOR AREA OF LOW PRESSURE EXPECTED TO AFFECT FA WED NITE
INTO XMAS DAY. AS OF THIS TIME...ITS SHAPING UP AS MORE WET THAN
WHITE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WRNG FOR TNGT...VTZ003-006-008-016-017.
     WINTER WX ADV FOR TNGT...VTZ004-007.
     WINTER WX ADV FOR TNGT...VTZ001-002-005-009-018.

NY...WINTER STORM WRNG FOR TNGT...NYZ026-027-029>034-087.
     WINTER WX ADV FOR TNGT...NYZ028-035.

RJS
Hazardous weather outlook, Dec 17, 6:20 AM EST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
620 AM EST WED DEC 17 2003

NYZ026>031-034-035-087-VTZ001>010-012-016>019-171317-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WINDSOR-
620 AM EST WED DEC 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY: A VARIETY OF WINTER WEATHER WARNINGS AND ADVISORIES
ARE IN EFFECT FOR THE AREA. PLEASE CHECK STATEMENTS FOR SPECIFICS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER ACTITVATION...
REPORTS OF CHANGING PRECIPITATION TYPE AND SNOWFALL REPORTS ARE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Western Clinton

When
December 18, 2:00 AM EST to 4:30 AM EST
Where
Western Clinton forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Winter Storm, Western Essex

When
December 18, 2:00 AM EST to 4:30 AM EST
Where
Western Essex forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Winter Storm, Northern Franklin

When
December 18, 2:00 AM EST to 4:30 AM EST
Where
Northern Franklin forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Winter Storm, Southeastern St. Lawrence

When
December 18, 2:00 AM EST to 4:30 AM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Winter Storm, Southern Franklin

When
December 18, 2:00 AM EST to 4:30 AM EST
Where
Southern Franklin forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380169, 5380170, 5380171, 5380172, 5380173.